Oklahoma, 2024

Tornado and Hail in Oklahoma, March 14, 2024

March 14, 2024 · NWS SHV · 5 events in 1 county or zone

A very unstable airmass developed across the Middle Red River Valley of Northeast Texas and Southeast Oklahoma during the afternoon and evening hours on March 14th. The flow aloft was from the southwest, and weak disturbances embedded within this flow pattern resulted in the development of scattered to numerous thunderstorms across this general region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A very unstable airmass developed across the Middle Red River Valley of Northeast Texas and Southeast Oklahoma during the afternoon and evening hours on March 14th. The flow aloft was from the southwest, and weak disturbances embedded within this flow pattern resulted in the development of scattered to numerous thunderstorms across this general region. Deep layer shear was sufficient enough that supercell thunderstorms developed, and these produced very large hail and damaging wind gusts across portions of the region, along with an isolated tornado in McCurtain County just north of Broken Bow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 14, 1:50 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Mar 14, 1:50 PM CST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
250 PM CDT Thu Mar 14 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Friday Night)
Issued at 153 PM CDT Thu Mar 14 2024

By this evening, thunderstorms will be expand north of I-30, as
the main show for severe weather begins to get underway. An
enhanced risk for severe weather still remains in place, with a
slight risk extending down to the I-20 corridor. Not much has
changed with the overall thinking regarding this severe event.
Clusters of severe storms will meander along the front, before it
begins to move to the SE overnight. These clusters of storms will
be capable of producing damaging winds and very large hail, with
damaging winds becoming the primary threat once these storms form
into a line.

It also remains worth mentioning that the tornado threat continues
to appear "secondary" in nature, but that doesn't mean a tornado
or two won't occur. The last few days, it's appeared as if the
SFC-1km shear would really be lacking in the areas with the best
forcing, but morning observations had some pockets of better shear
farther north than expected. Now, it still looks like the truly
better shear values will remain south, but any local storm merger
or influence could be enough to get a storm over that hump.

From a flooding standpoint, it still looks like locally heavy
rainfall is possible in these same areas, as training
thunderstorms are possible during these same timeframe. The flash
flooding threat continues to look highly conditional, as multiple
rounds of heavy thunderstorms would have to occur in a short
window.

With all that being said, once the cold front begins to shift
south, severe weather chances will begin to wane into the early
morning hours Friday. This is not to say they will disappear
altogether, but chances will greatly begin to decrease the farther
south these storms get. A good chunk of the region will likely be
waking up to rain and thunder to start their day, with general
thunderstorm chances continuing into the afternoon hours,
particularly along and south of I-20.

/44/

&&

.LONG TERM...
(Saturday through next Wednesday)
Issued at 153 PM CDT Thu Mar 14 2024

With the surface front having moved through the region, the 850mb
front remains just north of the area. By Saturday, another
shortwave disturbance will part from the closed low continuing to
spin near California. This disturbance will ride the 850mb front,
allowing for another round of heavy showers and thunderstorms to
develop Saturday evening, and into the overnight hours. At this
time, no additional severe weather is anticipated, but a strong
storm during this timeframe is not out of the question. This will
be the last good soaking in the long-term, with half an inch to an
inch of rain possible in some areas during this time. The
elevated front will finally push through the region into Sunday,
which will allow for below average temperatures to return to the
forecast to start the new workweek. However, temperatures will
begin to rebound into the weekend, as flow across the region
begins to turn back towards the SW.

/44/

&&

.AVIATION...
(18Z TAFS)
Issued at 1245 PM CDT Thu Mar 14 2024

For the 14/18Z TAF period, low stratus remains over the region at
this hour, but should start to scattered or lift into the VFR
category over the next couple of hours. Southerly winds will
prevail between 7-14 kts with higher gusts near 20 kts. Any
convection should remain mostly isolated through this evening, but
did include VCSH at TXK later today given the better forcing
farther north along and ahead of a cold front moving SE through
the Plains. MVFR cigs will likely also return to most if not all
sites after 15/03Z with convection gradually shifting SE through
early Friday morning along and ahead of the advancing cold front.
Can't rule our some post-frontal showers hanging across the
region through the end of the TAF period. /20/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  66  75  58  72 /  80  70  20  20
MLU  66  75  56  71 /  70  90  20  10
DEQ  58  69  48  71 / 100  30  10  10
TXK  63  70  52  70 /  90  50  20  10
ELD  62  71  51  71 /  90  80  10  10
TYR  65  71  58  70 /  80  60  20  30
GGG  65  73  58  71 /  80  60  20  20
LFK  68  78  62  74 /  60  80  30  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...44
LONG TERM....44
AVIATION...20
Hazardous weather outlook, Mar 14, 10:49 AM CST, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1149 AM CDT Thu Mar 14 2024

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-151700-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
1149 AM CDT Thu Mar 14 2024

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This afternoon and tonight.

Thunderstorm chances will begin to increase into the afternoon, with
the threat for severe weather increasing into the evening and
overnight hours. All modes of severe weather will be possible, with
damaging winds and large hail being the primary threat. However, the
tornado threat appears to be increasing, as low-level wind shear
values look higher than previously anticipated. Flash flooding may
also become a concern, as thunderstorms look to train in some
locations into the overnight hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Severe thunderstorm chances may linger into Friday morning, before
chances diminish into general thunder. These rain chances will linger
into the weekend, before a cold front drys things out to start the
new workweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

44

In the hours before

Special weather statement, Mar 14, 3:07 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Shreveport LA
407 PM CDT Thu Mar 14 2024

OKZ077-142130-
McCurtain OK-
407 PM CDT Thu Mar 14 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MCCURTAIN COUNTY
THROUGH 430 PM CDT...

At 406 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Octavia, or 31 miles southwest of Mena, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Watson, Smithville, and Sherwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3446 9446 3427 9470 3438 9488 3451 9479
      3451 9446
TIME...MOT...LOC 2106Z 216DEG 27KT 3439 9474

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

53
Special weather statement, Mar 14, 3:54 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Shreveport LA
454 PM CDT Thu Mar 14 2024

ARZ050-051-OKZ077-142245-
Howard AR-Sevier AR-McCurtain OK-
454 PM CDT Thu Mar 14 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SEVIER...
NORTHWESTERN HOWARD AND EAST CENTRAL MCCURTAIN COUNTIES THROUGH 545
PM CDT...

At 454 PM CDT, Doppler radar was tracking a strong thunderstorm near
De Queen, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
De Queen, Gillham, West Line, and West Otis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until midnight CDT for southwestern
Arkansas...and southeastern Oklahoma.

&&

LAT...LON 3422 9408 3394 9443 3406 9460 3422 9447
      3419 9447 3419 9425 3427 9424 3427 9426
      3434 9425
TIME...MOT...LOC 2154Z 219DEG 27KT 3406 9446

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

50
Special weather statement, Mar 14, 3:55 PM CST, 1 hour before
Special Weather Statement
National Weather Service Shreveport LA
455 PM CDT Thu Mar 14 2024

OKZ077-142245-
McCurtain OK-
455 PM CDT Thu Mar 14 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MCCURTAIN COUNTY
THROUGH 545 PM CDT...

At 455 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Broken Bow, or 34 miles east of Hugo, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Watson, Bethel, Mount Herman, Smithville, and Sherwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until midnight CDT for southeastern
Oklahoma.

&&

LAT...LON 3444 9448 3408 9492 3419 9508 3451 9482
      3451 9458
TIME...MOT...LOC 2155Z 219DEG 27KT 3420 9495

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

50

The radar

The Western Arkansas radar (KSRX), 96 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, McCurtain

When
March 14, 4:55 PM CST
Where
McCurtain County, 0.9 mi NW of Watson
Measured
2.5 in hail
Reported by
Public
Coordinates
34.440, -94.560

Tennis ball size hail reported in Watson, causing damage to vehicles.

Hail, McCurtain

When
March 14, 7:09 PM CST
Where
McCurtain County, 1.71 mi W of Smithville
Measured
1 in hail
Reported by
Public
Coordinates
34.470, -94.660

Quarter size hail reported near the Dollar General store in downtown Smithville off of Highway 259 near Chestnut Bend Lane.

Hail, McCurtain

When
March 14, 9:42 PM CST
Where
McCurtain County, 0.9 mi NW of Garvin
Measured
1 in hail
Reported by
Public
Coordinates
33.960, -94.940

Quarter size hail reported near Garvin.

Thunderstorm Wind, McCurtain

When
March 14, 9:59 PM CST
Where
McCurtain County, 6.24 mi N of Broken Bow
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.120, -94.740

A metal roof was peeled off a cabin near Hochatown.

Tornado, McCurtain

When
March 14, 10:00 PM CST to 10:01 PM CST
Where
McCurtain County, 5.55 mi N of Broken Bow to 5.98 mi N of Broken Bow
Rating
EF1
Path length
0.47 mi
Path width
200 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
34.110, -94.742

A brief EF-1 tornado began in a wooded area approximately five miles north of Broken Bow, exhibiting a convergent pattern of tree uproots and trunk snaps. The tornado then moved across a few properties and did minor to major structural damage to two homes and major damage to a few outbuildings. A single family residence had significant roof damage. The tornado then quickly exited this area and veered more northeast through a largely inaccessible wooded area. On the southside of the Hochatown community, the tornado produced considerable roof damage at a hotel on the west side of Highway 259 and lifted just in the wake of this structure. Peak wind speeds were estimated at 100 mph with the 200-yard wide tornado only on the ground for approximately a half mile, resulting in no injuries or fatalities.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyThe tornado archive for Oklahoma, 2024Warnings in Oklahoma, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170014, 1170015, 1170016, 1170017, 1172167.